New Mexico, 2011Heavy Snow in New Mexico, December 18 to 20, 2011
December 18 to 20, 2011 · NWS EPZ · 2 events in 2 counties and zones
A strong cutoff low moved across extreme Southern New Mexico and into the Texas Panhandle bringing heavy snows to portions of the Gila and Sacramento Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cutoff low moved across extreme Southern New Mexico and into the Texas Panhandle bringing heavy snows to portions of the Gila and Sacramento Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 18, 1:51 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Dec 18, 1:51 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
151 PM MST SUN DEC 18 2011
.SYNOPSIS...
AN UPPER LOW WILL BE MOVING ACROSS THE REGION OVER THE NEXT 36
HOURS WHICH WILL BRING SOME SIGNIFICANT SNOWS TO THE MOUNTAINS AND
SOME MORE RAIN TO THE LOWLANDS THROUGH MONDAY. STRONG WINDS WILL
ACCOMPANY THIS SYSTEM MONDAY ACROSS THE SOUTHERN NEW MEXICO AND
FAR WEST TEXAS ZONES. A SERIES OF UPPER LOWS WILL CONTINUE
DROPPING INTO THE WESTERN U.S. AND CROSSING THE REGION OVER THE
UPCOMING WEEK WITH LITTLE ADDITIONAL MOISTURE EXPECTED...BUT THEY
WILL CONTINUE TO KEEP TEMPERATURES BELOW NORMAL. A SIGNIFICANT
COLD FRONT IS POSSIBLE OVER THE CHRISTMAS HOLIDAY WEEKEND.
&&
.DISCUSSION...
UPPER LOW HAS STARTED TO MOVE OUT OF THE BAJA AREA AND IS
CURRENTLY NEAR THE FAR SW CORNER OF AZ. PRECIP IS CURRENTLY JUST
WEST OF NM BORDER AND SHOULD SEE SOME MOVING INTO CWA WITHIN NEXT
FEW HOURS. MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH MAIN
FEATURES OF THIS SYSTEM BUT STILL DIFFER ON AMOUNT OF
QPF...ESPECIALLY OVER THE GILA REGION. AS UPPER LOW APPROACHES
AREA...A 90+KT JET STREAK WILL BE MOVING JUST SOUTH OF AREA
PUTTING EASTERN CWA IN LEFT EXIT REGION AROUND 06Z. GOOD DIFLUENCE
ALOFT AT THIS POINT AND STRONG VORT MAX MOVING UP ALL OF WHICH
SHOULD SETUP A NICE BAND OF PRECIPITATION NEAR THE RIO GRANDE
VALLEY...COULD EVEN SEE SOME THUNDERSTORMS. SNOW LEVELS WILL
START OUT AT 7000-8000 FEET FOR INITIAL HOUR OR TWO OF PRECIP AND
FALL TO AROUND 5500-6000 FEET SHORTLY THEREAFTER. BEST DYNAMICS
FOR MUCH OF THIS SYSTEM WILL BE OVER EASTERN ZONES...SO THINK GILA
WILL SEE MUCH OF THEIR PRECIPITATION TONIGHT WITH MAINLY SCATTERED
SNOW SHOWERS TOMORROW ON BACK SIDE OF SYSTEM. EXPECTING GENERALLY
2-5 INCHES OVER LOWER ELEVATIONS OF GILA AND POSSIBLY 4-8 INCHES
AT HIGHEST ELEVATIONS ALTHOUGH ECMWF IS ONLY MODEL WITH THIS KIND
OF QPF FOR THE GILA AND AM THINKING MOST LOCATIONS WILL BE ON THE
LOWER END OF THESE RANGES. IN THE SACS...SHOULD SEE GOOD SNOWS
ABOVE 7000 FEET WITH 6-12 INCHES LIKELY WITH POSSIBLY UP TO 18
ABOVE 8000 FEET BY TUE MORNING AS WRAPAROUND MOISTURE AND UPSLOPE
FLOW KEEP SNOW FALLING INTO MONDAY NIGHT. OVER SIERRA AND POSSIBLY
NORTHERN OTERO COULD SEE SOME RAIN/SNOW MIX A LITTLE BELOW 5000
FEET WITH GENERALLY LESS THAN AN INCH OF ACCUMULATION. THE
FOOTHILLS OF THE BLACKS IN SIERRA COULD SEE 1-3 INCHES. OVER THE
FAR SOUTHERN NM AND FAR WEST TX ZONES...WEST WINDS BEHIND THE COLD
FRONT WILL BE SUSTAINED AT 25-35 MPH WITH GUSTS TO 50 MPH FROM THE
LATE MORNING THROUGH EARLY EVENING SO HAVE ISSUED A WIND ADVISORY
FOR AREAS THAT WERE NOT IN THE WINTER STORM WARNING OR ADVISORY.
AS THIS SYSTEM EXITS...ANOTHER LOW/TROUGH WILL BE ENTERING THE
SWRN AZ AREA. THE MODELS ARE NOT SHOWING MUCH IF ANY PRECIP...BUT
THERE SEEMS TO BE ENOUGH RESIDUAL LOWER LEVEL MOISTURE HANGING
AROUND THE NWRN CWA AND A DECENT VORT MAX ROUNDING THE TROUGH
WHICH COULD LEAD TO SOME LIGHT SNOW OVER THE GILA AND RAIN SHOWERS
OVER BOOTHEEL TUE INTO TUE EVE. TEMPERATURES WILL REMAIN BELOW
NORMAL WITH HIGHS STRUGGLING TO REACH 50 TIL WED. EVEN THEN WE
WILL BE IN WNW FLOW AND HIGHS WILL STILL ONLY BE IN THE LOWER TO
MID 50S IN THE LOWLANDS.
ANOTHER TROUGH WILL BE DIGGING INTO THE FOUR CORNERS AREA LATE IN
THE WEEK WHICH AT THIS TIME LOOKS LIKE IT KEEP MOST OF THE CWA DRY
EXCEPT FOR THE FAR NORTHERN ZONES. THIS SYSTEM WILL NOT HAVE A
MOISTURE TAP WITH IT SO THINK ANY PRECIP WITH THIS WILL BE FAIRLY
LIGHT. THE BIG STORY COULD BE COLD AIR DROPPING IN AS ANOTHER
TROUGH DIVES SOUTH OUT OF THE NORTHWEST. BOTH GFS AND ECMWF
SHOWING A SURFACE HIGH OF 1040-1045MB OVER WESTERN WY 12Z SUN AND
NORTHERLY FLOW COMING OUT OF CANADA WHERE THERE IS SOME VERY COLD
AIR CURRENTLY SITTING IN THE NORTHERN TERRITORIES. OPERATIONAL GFS
SEEMS A LITTLE WARM GIVEN THE FLOW PATTERN ALOFT AND STRENGTH OF
SURFACE HIGH. GFS ENSEMBLES ARE MUCH COOLER THAN OPERATIONAL AND
SUPPORT A COOLER ECMWF SOLUTION WHICH BRINGS H85 TEMPS OF AROUND
-5C INTO AREA BY 12Z SUN WITH H70 TEMPS OF BELOW -10C. HAVE CUT
MEX NUMBERS SIGNIFICANTLY FOR SUN MORNING INTO MON MORNING BUT NOT
QUITE AS COLD AS IT COULD GET IF ECMWF VERIFIES CLOSE TO REALITY.
FOR NOW HAVE LOWS IN THE LOWER 20S AND HIGHS IN THE UPPER 30S TO
LOWER 40S...BUT COULD BE ABOUT 10 DEGREES COOLER. LITTLE MOISTURE
WITH THIS SYSTEM AS WELL SO WOULD LIKELY BE A WASTE OF COLD AIR
PRODUCING LITTLE TO NO SNOW...SIMILAR TO EARLY FEB 2011.
&&
.AVIATION...VALID 19/00Z-20/00Z.
LOW LEVEL FLOW INTO UPPER LEVEL CLOSED LOW TO OUR WEST OVER SRN
CA...HAS DRAWN ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF
MEXICO...WITH WIDESPREAD BKN-OVC MVFR CIGS/015-030 AGL EXPECTED TO
CONTINUE FROM THIS SOURCE THROUGH ROUGHLY 03Z EAST OF THE RIO
GRANDE. WE MAY SEE A COUPLE OF HOURS WHERE LOW CLOUDS BECOME
SCT...BEFORE BECOMING BKN AGAIN AND LOWERING TO IFR-LIFR CAT/CIGS
BELOW 010 AGL BY 12Z. MOUNTAIN AREAS W OF RIO GRANDE WILL SEE THESE
CONDTS FIRST BY 03Z...WITH ATTENDANT CONVECTIVE ACTIVITY TEMPORARILY
LOWERING CIGS TO THESE CATEGORIES OVERNIGHT FOR THE LOWLANDS. A FAST
MOVING PACIFIC COLD FRONT...EXPECTED THROUGH THE AREA FROM
15Z-20Z...WILL INCREASE WINDS SOUTHERN LOWLAND WINDS 25-35 MPH WITH
HIGHER GUSTS FOR PART OF THE DAY. AN AIRPORT WIND ADVISORY MAY BE
NEEDED FOR ELP AT THAT TIME MONDAY. EXPECT MDT TURBC SFC-150 AFT
06Z THIS EVENING...WITH OCNL SVR TURBC ALG AND E OF AREA MOUNTAINS.
MDT OCNL TURBC EXPECTED EVERYWHERE MONDAY...DUE TO INSTABILITY WITH
LOW CORE PSG. MDT-SVR TURBC SFC-150 IS EXPECTED ALG AND E AREA MTNS
ROUGHLY 15-20Z WITH FROPA.
&&
.FIRE WEATHER...
UPPER LEVEL LOW PRESSURE SYSTEM CUT OFF FROM THE PACIFIC
JET STREAM...IS CURRENTLY TRACKING EAST THROUGH AZ. THIS FEATURE
WILL BRING A WINTRY MIX OF WEATHER TO OUR AREA...GUSTY LOWLAND WINDS
AND HEAVY MOUNTAIN SNOWS EXPECTED THROUGH START OF NEXT WEEK. FOR
ELEVATIONS ABOVE 7000 FEET IN THE GILA...ALDO LEOPOLD WILDERNESS
AREAS AND THE BLACK RANGE...UP TO 8 INCHES OF SNOWFALL IS POSSIBLE
BY MONDAY AFTERNOON. UP TO A FOOT OR MORE OF SNOW FALL IS POSSIBLE
FOR THE SACRAMENTO AND CAPITAN MOUNTAINS ABOVE 7000 FEET...THROUGH
MONDAY EVENING. SYSTEM REMAINS FORECAST TO ACCELERATE EAST INTO W TX
LATER MONDAY...HOWEVER WE CONTINUE TO EXPECT DESCENT AMOUNT AND
AREAL EXTENT OF WRAP AROUND MOISTURE ON BACK SIDE OF THIS SYSTEM.
THUS WAS THE REASON FOR EXTENDING VALID PERIOD FOR THE WARNING IN
THE SACS TO MONDAY EVENING. PRONOUNCED SPREADING APART OF WINDS
ALOFT AHEAD OF THIS LOW...SUPPORTS ISOLATED STORM ACTIVITY WEST OF
THE RIO GRANDE POSSIBLY EARLY INTO THIS EVENING. VERY COLD
TEMPERATURES ALOFT WITH THE SYSTEM CENTER...ALSO SUPPORTS CONVECTIVE
SHOWER ACTIVITY FOR THIS TIME. SNOW LEVELS COULD PERIODICALLY LOWER
TO VALLEY FLOORS IN SIERRA COUNTY OVERNIGHT AS A RESULT...WHERE AN
ADVISORY FOR LIGHTER SNOW ACCUMULATIONS IS ALSO POSTED.
ACTIVE WEATHER PATTERN WITH BELOW NORMAL TEMPERATURES WILL CONTINUE
THIS WEEK...AS TWO ADDITIONAL SYSTEMS REMAIN FORECAST TO BRING
WINDS...A MIX OF CLOUDS AND CHANCES FOR AT LEAST LIGHT SNOW FOR OUR
AREA MOUNTAINS. FIRST WILL MOVE THROUGH MID WEEK...WHILE THE
SECOND...REMAINING FURTHER NORTH AT THIS TIME...IS DUE THROUGH THE
FOUR CORNERS LATER IN THE WEEK. VERY GOOD TO EXCELLENT VENT CATEGORIES
ARE ON TAP MONDAY...FALLING BACK TO FAIR-POOR TUE AND WED.
LA NINA THIS YEAR IS SLIGHTLY WEAKER THAN THAT SEEN LAST WINTER
SEASON. WHILE THIS STILL RESULTS IN FAIRLY PROGRESSIVE PACIFIC JET
STREAM PATTERN WITH MOST OF THE PAC JET ENERGY CONFINED FURTHER N
ACROSS NORTHERN STATES THIS YEAR...PRESENCE OF SHARP PERSISTENT
RIDGE FEATURE OVER NW STATES AND BRITISH COLOMBIA...REDIRECTS SOME
OF THIS ENERGY SOUTHWARD. THIS HAS RESULTED IN A SPLIT TO THE FLOW
OF THE JET STREAM...AND CREATED AN ENVIRONMENT IN BETWEEN BOTH
BRANCHES...FAVORABLE FOR LOWS TO FORM AND SPIN WITH LITTLE MOVEMENT.
TYPICALLY PASSING WAVES IN EITHER BRANCH OF THE FLOW...ARE REQUIRED
TO DRAW THE LOW IN ANY DIRECTION AND ULTIMATELY CARRY THEM OUT OF
THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 40 50 34 48 30 / 70 30 10 10 10
SIERRA BLANCA TX 41 49 28 48 27 / 60 30 10 10 10
LAS CRUCES 38 50 32 46 30 / 70 40 10 10 10
ALAMOGORDO 40 47 32 47 25 / 80 50 20 10 10
CLOUDCROFT 27 30 23 34 23 / 100 90 40 10 10
TRUTH OR CONSEQUENCES 35 46 30 46 29 / 70 50 20 10 10
SILVER CITY 30 43 28 44 27 / 90 60 10 20 20
DEMING 36 48 31 47 27 / 70 30 0 10 10
LORDSBURG 36 48 29 47 27 / 80 30 0 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY
FOR NMZ022.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST MONDAY
FOR NMZ025.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
MONDAY FOR NMZ023.
WIND ADVISORY FROM 8 AM TO 8 PM MST MONDAY FOR NMZ024-030>032.
TX...WIND ADVISORY FROM 8 AM TO 8 PM MST MONDAY FOR TXZ055-056.
&&
26/22Hazardous weather outlook, Dec 18, 6:11 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
611 AM MST SUN DEC 18 2011
NMZ022>025-030>032-TXZ055-056-191315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
611 AM MST SUN DEC 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW WILL APPROACH THE AREA AND SPREAD SHOWERS FROM
WEST TO EAST BEGINNING LATE THIS AFTERNOON. PRECIPITATION WILL
BEGIN AS RAIN BUT WILL QUICKLY CHANGE TO SNOW DURING THE EVENING
WEST OF THE RIO GRANDE...WITH SNOW LEVELS DROPPING TO BELOW 6000
FEET BY MIDNIGHT IN SOUTHWESTERN NEW MEXICO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAVY SNOW WILL FALL IN THE GILA REGION THROUGH MONDAY MORNING
WITH UP TO 6 INCHES ACCUMULATING ABOVE 6000 FEET. UP TO A FOOT OF
SNOW IS POSSIBLE IN THE SACRAMENTO MOUNTAINS ABOVE 7000 FEET BY
MONDAY EVENING. ACCUMULATING SNOW IS ALSO POSSIBLE IN SIERRA
COUNTY ABOVE 5000 FEET. PRECIPITATION WILL END FROM WEST TO EAST
MONDAY AFTERNOON WITH A FEW SNOW SHOWERS LINGERING IN THE
SACRAMENTO MOUNTAINS EARLY TUESDAY.
THERE IS A SLIGHT CHANCE OF A COLD OUTBREAK SATURDAY...BUT MUCH
UNCERTAINTY SURROUNDS THIS SCENARIO AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CALL IN THEIR SNOWFALL REPORTS THAT MEET THE CALL-
IN CRITERIA TO THIS NATIONAL WEATHER SERVICE OFFICE.
FAUSETT
Heavy Snow, Southwest Mountains/Lower Gila Region
- When
- December 18, 7:00 PM MST to December 19, 5:00 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- Trained Spotter
A spotter 2 miles west-southwest of White Signal reported 4.5 inches of snow.
Heavy Snow, Southern Sacramento Mountains
- When
- December 19, 12:00 AM MST to December 20, 12:00 AM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- Trained Spotter
Total snowfall in Cloudcroft was 6.5 inches and 6.0 inches was reported 2 miles southwest of Cloudcroft.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356740, 356739.